Return to the Exercise & Nutrition Forum | Post a Follow-Up

 o
Help!

Posted by Dweezil (My Page) on
Sun, Jul 14, 13 at 14:59

I have cancer and osteoporosis and have damage to lymph nodes from cancer treatments so have pain under left arm and chemo kind of ruined my bladder. So, the problem that I am having is that the meds for osteoporosis (they tell me I am critical whatever that means. not good i suppose) are not good for bladder. What exercises are good for bone strengthening that won't hurt my left arm?
Thank you,
Dweezil


Follow-Up Postings:

 o
RE: Help!

Hi Dweezil, sorry no one has responded to you before now.

Can you please give more information on what medications you are taking?

Has your oncologist okayed you for weight bearing exercise?

Do you have a port, or a catherter? If so, where?

Regarding your lymph nodes- Are you referring to the risk of lymphedema? Were your nodes damaged by radiation, chemo, or both? Are you MISSING or have you had any nodes removed from your left arm? Where- the armpit area, cervical, etc?

I am not sure what your post is asking- but I think you are wanting to know what you can do to strengthen your arms w/o causing your arm to swell. (the rest is just background? )

All the best
Angie

(oncology massage therapist)


 o
RE: Help!

And, if you don't mind sharing- what type of cancer, are you in remission, how are your activities of daily life, energy levels (WBC counts? ) etc.


 o
RE: Help!

WOW, you are an oncology massage therapist? Cool Beans!!! I have breast cancer, am in remission (since 2005) but am suffering from all of the aftereffects of the treatments including what they call 'critical osteoporosis'. (they gave me radical treatment cause they found it so early but it went through my lymph nodes) I can't take anything for my bones because of the damage by the chemo to my bladder and what i really need is how to do strength exercises (you are right) that won't hurt where the radiation damaged my nerves (left lymph nodes, ribs and tissue from middle of chest to underarm. sigh...) but will help with the rest of the body. I am trying to get off the pain pills as they are interfering in my digestion (which isn't happy after the chemo either) and am going down slowly. Unfortunately the pain wont' ever be gone there but i can live with that. I really am afraid for my bones. I think I broke my toe last week. Went to doc today and had xrays. If it is broken it is scary cause, i just tapped it on the portable heater and crunch. Of course it could just be infected too (he gave me antibiots)(eu...bad for intestines and bladder too...sigh)oh goody, hee-hee...the first and ONLY time i wear thongs (shoe type) and bare feet outside...sigh...
I am so sorry to be a whiner but it seems like EVERY OTHER THING i am getting more and more problems as a result of the treatments. I don't mean to whine cause i really like living and all but there are just times when i want to go up to a cliff and bring my computer iwth me, sit down on a blanket and write 'scream scream scream', hee-hee...(i am not a depressed person. too funny for that. in fact you should see my 'bald pics'...did Kojak, Auntie Fester and Jon Luc Picard, hee-hee...) but
this bone thing is bother ing me. Can you give me a suggestion? Thank you for your long suffering patience,
Sherri


 o
RE: Help!

oops, don't know what my WBC is..hmmmm...how do i find out? i dont' go back to oncologist till november. maybe i can find my old report and let you know, ok? i am hopeful that it hasnt' changed much. although i have lost about 10lbs since then. stomach trouble. stomach doesn't like to work as fast as it used to. drugs and chemo's fault they say. am trying to get a better diet too but nausea is a problem. i htink exercises will help that too. wonder what would help spelling? sorry. i willltry to spell better, ok? : )


 o
RE: Help!

Sherri, it sounds as if you are in remission. Congratulations! Take this time to pamper yourself, take care of yourself and get your strength back.

Is your digestive issues diareah or constipation? Simple magnesium tablets will soften the stools often times. Not milk of magnesia- just plain old magnesium. I also take narcotic pain killers and one tablet of magnesium with an rda of 64%, not even high dose keeps me regular. You should also take some probiotics. Schiff, available at walmart makes one called 'intensive bowel support' that even has digestive enzymes. I reccomend you try them esp while on antibiotics and for at least 2 weeks after.

Regarding delayed gastric emptying and nausea- it takes time. Walking, again helps. Don't eat and then sit. Eat, then walk a bit. It helps things empty out. Don't eat things that take forever to digest like red meat, uncooked broccoli, etc etc.

WBS refers to white blood count, but if you are not taking chemo they won't be monitoring this.

What has your oncologist cleared you for exercise wise?

If I were you I would just start with simple walking.

As you feel up to it you can add some weight bearing things. Using your OWN body weight as resistance, NOT added weights or weight machines. Examples of this could be push ups against a wall, squats, etc.

Do you have insurance? You really should be in physical therapy.

I can't suggest much more until I know what your oncologist has advised you. You have had allot of nodes removed. Some people can't even carry a purse or a shopping bag in the arm they had nodes damaged in, while others can do whatever they want and they never get lymphedema. But once you do get lymphedema, it tends to become chronic and you don't want that.

You should also join a cancer survivors support group and talk to other women who have been in your shoes- great advice there.

Take care.

Angie


 o
RE: Help!

another thing- if your bones really are that brittle- weight bearing things might cause a fracture. So you really need to be seeing a PT about this!


 o
RE: Help!

You are SOOOO kind!!! And you were on narcotics too? What a pain they are...sigh...and i can't see that they are helping much. it hurts anyway. OH WELL...hee-hee...we go ONWARD
Thank you so much. I can do exercises but he told me to not aggravate the arm. I didn't ask him about weights but he does want me to walk. He loves walking for getting better and it DOES help the ole intestines too. And yes, I shoudl see a PT. I will find if medicare pays for it. You would think they would.
funny thing, after taking the penicilin for the toe, my stomach seems to be cleared up. go figure. i think i might have had some infection. THANK YOU SO MUCH!!! YOU ARE AWESOME!!! and i really appreciate it!!!
Sherri


 o
RE: Help!

Angiepangie,
I am sooo sorry I took so longto reply. I wanted to thank yo for your help and am looking into PT. I think it is a GREAT idea.
Sherri


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Exercise & Nutrition Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here